Article Text

Findings that shed new light on the possible pathogenesis of a disease or an adverse effect
Deterioration of the liver biochemistry due to reactivation of chronic hepatitis B during etanercept treatment for rheumatoid arthritis
  1. Shu-Chen Kuo1,
  2. Hui-Ting Lee1,
  3. Wei-Sheng Chen1,
  4. Chung-Tei Chou1,
  5. Chang-Youh Tsai1,2
  1. 1
    Taipei Veterans General Hospital, Division of Allergy, Immunology & Rheumatology, 201 Shih-Pai Road Section 2, Taipei, 112, Taiwan, Province of China
  2. 2
    National Yang-Ming University, Faculty of Medicine, 155 Li-Nong Street, Taipei, 112, Taiwan, Province of China
  1. Chang-Youh Tsai, cytsai{at}vghtpe.gov.tw

Summary

To report a hepatitis B virus (HBV) reactivation during the treatment of etanercept for rheumatoid arthritis (RA).

The chronological course of a patient with RA who developed HBV reactivation associated with etanercept treatment was recorded.

A Taiwanese woman with RA was treated by etanercept. A severe deterioration of liver biochemistry occurred soon after the start of the biologicals because of the previously unrecognised HBV carrier status. The condition was successfully alleviated by oral lamivudine administration.

In the prevalent area of HBV, viral titre monitoring and pre-emptive antiviral treatment may be fundamentally important to avoid serious complications of HBV reactivation whenever a new treatment modality such as biologicals is started for patients with RA.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.